Respond to Overdose

When a person survives an overdose, it’s because someone knew what was happening and how to take action.

The powerful, cheap opioid fentanyl is being added to recreational drugs, and can lead to an almost immediate overdose death. You won’t have much time — call 9-1-1 immediately if you think it’s an overdose. Find out where you can get naloxone and carry it with you. You can also print and share this wallet card.

recognize-an-overdose-infographic

It can be hard to tell the difference between someone having an overdose and someone who’s passed out. If a person using opioids is making strange sounds while “sleeping,” it’s a good idea to try waking them up — many people who have witnessed an overdose say that they thought the person was snoring.


respond-to-overdose-infographic

Try to wake the person up

  • Call their name or yell “I’m going to call 911!”
  • If they don’t respond to your voice, rub the middle of their chest with your knuckles.

Call 911 right away if you can’t wake them up

  • Give your exact location as best you can.
  • Say if the person is conscious (awake) or not.
  • Say if the person’s breathing has slowed down or stopped.

Start rescue breathing if the person’s breath is slow or has stopped

  • Put the person on their back.
  • Tilt their chin up to open the airway.
  • Check to see if there is anything in their mouth blocking their airway (like gum or a syringe cap). Remove anything you find.
  • Plug their nose with 1 hand and give 2 even breaths. Blow enough air to make their chest rise.
  • Continue giving 1 breath every 5 seconds.
  • Watch this video to see how rescue breathing works.

Give naloxone if you have it

To give nasal naloxone:

  • Take the yellow cap off the syringe.
  • Take the red cap off the naloxone.
  • Screw the naloxone capsule into the syringe.
  • Push the end of the capsule firmly to spray half the naloxone into the person’s nose.
  • Repeat with the other half in the second nostril.
  • If the person doesn’t react in 2 to 3 minutes, give a second dose if you have it.
  • Watch this video to see how to give nasal naloxone.

Put the person in recovery position if you have to leave them alone

If you can’t stay to wait for help — or even if you need to leave them for a minute, like to call 911 — put the person on their side with their body supported by a bent knee. This will help keep their airway clear and stop them from choking if they throw up.